Maine, 2019

Flooding in Maine, April 27 to 28, 2019

April 27 to 28, 2019 · NWS GYX · 3 events in 3 counties and zones

One to three inches of rain on the 26th and 27th of April caused area rivers to rise slightly above bank full resulting in minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

One to three inches of rain on the 26th and 27th of April caused area rivers to rise slightly above bank full resulting in minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 27, 2:21 AM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 27, 2:21 AM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 AM EDT Sat Apr 27 2019

.SYNOPSIS...
Low pressure tracking through the region will bring rain, heavy
at times, to northern New England early this morning before
tapering to showers. With river and lake levels already high,
this will likely cause some minor flooding. Conditions improve
during the day with low pressure moving away and only a few
showers lingering, mainly in the mountains. Cooler air will
pour in from the west tonight. The next low pressure system
moves by to our south on Sunday and will spread more
precipitation across southern areas Sunday afternoon and
evening. High pressure will build into the region Monday,
followed by low pressure passing by to our south Tuesday.
Canadian high pressure will attempt to build back into the
region Wednesday, followed by low pressure approaching the
region late in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
An active pattern continues early this morning with areas of
heavy rain and thunderstorms exiting through Maine. Winds shift
to the west and southwest today, ending the steady
precipitation and areas of fog as an intense area of low
pressure crosses through northern Maine and into southern
Canada.

All models within the 12Z model suite depict an upper level low
pressure system crossing the region today. This will leave the
region with plenty of clouds and scattered showers. Showers will
be likely in the mountains. The precipitation and cloud cover
will keep northern areas in the 40s today with 50s expected in
the south.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Cold air advection will continue overnight with H8 temperatures
dropping into the -2C to -4C range. It will be cooler, however
we will have a a well mixed layer with plenty of clouds during
the overnight period. This will keep lows mainly in the upper
20s and 30s across the region.

A fast flow aloft will continue on Sunday making for a
challenging forecast as systems race rapidly through the upper
level flow. The next system will pass south of New England on
Sunday. This will bring the threat of scattered showers, mainly
to southern areas during the day. Any precipitation that falls
in the mountains will likely be in the form of mixed rain and
snow showers with light accumulation possible across the higher
peaks of the Presidentials.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Ensemble and deterministic model solutions are in decent
agreement on the long wave pattern through late next week. A
shortwave impulse will be exiting the area as the period begins
with an evolving west-southwest flow in its wake between a ridge
over the southeast CONUS and a trough over the west half of the
CONUS. With time the ridge breaks down as a series of impulses
propagate eastward across the northern tier of states. With the
mean jet position remaining nearly overhead this period...we'll
be subject to quick day to day changes in sensible weather as a
nearly endless parade of disturbances traverse the forecast
area. In the dailies...a weak disturbance is exiting into the
Gulf of Maine Sunday night with high pressure and below normal
temperatures to follow for Monday. Low pressure tracks from the
midwest through southern New England Monday night and Tuesday
with our area on the northern edge of the cloud and light
precipitation shield. High pressure may briefly build in from
the north late Tuesday night and early Wednesday. The next
disturbance approaches by Wednesday night from the midwest the
lingers across the region for Thursday and Friday. By
Saturday...high pressure and drier air will gradually build
into the area. The frequent rounds of clouds and precipitation
should result in temperatures averaging below normal for the
period.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Areas of IFR conditions with locally LIFR will
continue early this morning. Thunderstorms will continue to move
through Maine early. LLWS early as well. Conditions then improve
today from southwest to northeast as winds shift to the west and
southwest.

MVFR conditions possible, mainly southern areas, with low
pressure passing by to our south on Sunday.

Long Term...

Mon night - Tue...Sct MVFR psb in -shra.

Wed PM...Sct MVFR psb in -shra.

&&

.MARINE...
Short Term...Winds will likely reach gale force for a short
period early this morning as low pressure intensifies and passes
west of the waters. Seas will continue to run around 10 feet in
many areas. Winds back later this afternoon and gradually
diminish tonight into Sunday.

Long Term...

Sun - Mon...SCA's psb outside the bays.

Wed...SCA's psb outside the bays.

&&

.HYDROLOGY...
With recent rains and snow melt, many inland areas remain water
logged. We expect several rivers to reach flood stage today,
with flooding possibly lingering into early next week.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch through late tonight for MEZ007>009-012>014-
     018>021-023-024.
NH...Flood Watch through late tonight for NHZ001>006.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ153.
     Gale Warning until 8 AM EDT this morning for ANZ151-152-154.
     Gale Warning until 10 AM EDT this morning for ANZ150.

&&

Cannon/Schwibs
Hazardous weather outlook, Apr 27, 1:37 AM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
237 AM EDT Sat Apr 27 2019

MEZ022-025>028-NHZ007>015-280645-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-Sullivan-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
237 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for south central Maine, New
Hampshire, central New Hampshire and southern New Hampshire.

.DAY ONE...Today and Tonight.

Heavy rainfall may lead to sharp rises on small rivers and streams
to near bankfull today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small rivers and streams may remain near bankfull.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

MEZ007>009-012>014-018>021-023-024-NHZ001>006-280645-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Coastal York-
Coastal Cumberland-Northern Coos-Southern Coos-Northern Grafton-
Northern Carroll-Southern Grafton-Southern Carroll-
237 AM EDT Sat Apr 27 2019

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Small rivers and streams may remain near bankfull.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ150-280645-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
237 AM EDT Sat Apr 27 2019

...GALE WARNING IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ151-152-154-280645-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
237 AM EDT Sat Apr 27 2019

...GALE WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ANZ153-280645-
Casco Bay-
237 AM EDT Sat Apr 27 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

ES

In the hours before

Special weather statement, Apr 27, 12:35 AM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Gray ME
135 AM EDT Sat Apr 27 2019

NHZ008-012-270700-
Merrimack-Eastern Hillsborough-
135 AM EDT Sat Apr 27 2019

...SHOWERS and LOCALLY HEAVY RAIN WILL AFFECT EAST CENTRAL
HILLSBOROUGH and EXTREME SOUTHERN MERRIMACK Counties...

Showers and locally heavy rainfall will continue across portions of
southeast New Hampshire through 3 AM.

Locations impacted include...
Manchester, Bedford, Hooksett and Londonderry.

The heavy rain may produce ponding of water and localized poor
drainage flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4292 7149 4305 7145 4304 7140 4300 7139
      4296 7139 4293 7142 4293 7145 4291 7144
      4290 7145
TIME...MOT...LOC 0533Z 240DEG 49KT 4309 7106

ES
Special weather statement, Apr 27, 2:18 AM EST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Gray ME
318 AM EDT Sat Apr 27 2019

MEZ024-270845-
Coastal Cumberland-
318 AM EDT Sat Apr 27 2019

......SHOWERS and LOCALLY HEAVY RAIN WILL AFFECT SOUTH CENTRAL
CUMBERLAND COUNTY...

Showers and locally heavy rainfall will continue across portions of
the Portland area through 430 AM.

Locations impacted include...
Portland, South Portland, Cape Elizabeth and Scarborough.

The heavy rain may produce ponding of water and localized poor
drainage flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4358 7026 4360 7034 4368 7029 4366 7020
TIME...MOT...LOC 0716Z 052DEG 1KT 4361 7032

ES
Local storm report, Apr 27, 4:05 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
505 AM EDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     HEAVY RAIN       2 NE KENNEBUNK          43.40N  70.52W
04/27/2019  M2.70 INCH       YORK               ME   TRAINED SPOTTER

&&

EVENT NUMBER GYX1903396

ES
Local storm report, Apr 27, 4:45 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
545 AM EDT SAT APR 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 AM     HEAVY RAIN       TOPSHAM                 43.93N  69.98W
04/27/2019  M1.51 INCH       SAGADAHOC          ME   SOCIAL MEDIA

&&

EVENT NUMBER GYX1903397

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Cumberland

When
April 27, 5:40 AM EST to April 28, 5:32 AM EST
Where
Cumberland County, Westbrook to 0.71 mi WSW of Cumberland Mills
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
43.680, -70.350

Heavy rain of 1 to 3 inches resulted on minor flooding on Presumpscot River in Westbrook (flood stage 15.0 ft), which crested at 8.35 ft.

Flood, Somerset

When
April 27, 2:55 PM EST to April 28, 9:54 PM EST
Where
Somerset County, Skowhegan to 1.13 mi WSW of Skowhegan
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.770, -69.720

Heavy rain of 1 to 3 inches resulted in minor flooding on the Kennebec River at Skowhegan (flood stage 35,000 cfs), which crested at 44,008 cfs.

Flood, Kennebec

When
April 27, 10:09 PM EST to April 28, 10:55 PM EST
Where
Kennebec County, (Aug)augusta State A to 1.72 mi NNW of Hallowell
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
44.320, -69.800

Heavy rain of 1 to 3 inches resulted in minor flooding on the Kennebec River at Augusta (flood stage 12.0 ft), which crested at 13.49 ft.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821847, 821840, 821842.